Tetanus is a rare disease in the United States. From 1995-1997, the average annual incidence of tetanus was 0.15/1,000,000 population. Injecting-drug users, particularly those who use heroin, are among the highest risk population for acquiring tetanus. We present a case of an injecting-drug user who was seen in the emergency department with worsening diffuse midthoracic back pain and spasms. He subsequently developed acute respiratory failure and central nervous system hypoxic injury. Serum obtained before administration of tetanus immune globulin showed a tetanus antibody titer greater than 16 times the level considered protective. Because of limited human data on the minimum protective level of neutralizing antibody, as well as reports of tetanus among individuals with "protective" antibody titers, the diagnosis of tetanus should not be excluded solely on the basis of antitetanus titers.